Alert archive / Illinois / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Jul 19, 2020, 8:51 PM CDT for 4 counties in Illinois. It was in force for 6 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2020, 8:51 PM CDT (01:51 UTC)
- Expired
- Jul 20, 2020, 2:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IL, Crawford County, IL, Effingham County, IL, Jasper County, IL
The radar
The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 9:00 PM CDT | FLASH FLOOD | 1 N Hord, IL | WATER OVER THE ROAD AT HWY 45 AND MALLARD LN. |
| Jul 19, 9:15 PM CDT | FLASH FLOOD | 4 E Robinson, IL | WATER FLOWING OVER RT. 1 AT GORDON JUNCTION. |
| Jul 19, 10:00 PM CDT | HEAVY RAIN 3.75 | 2 S Robinson, IL | STILL RAINING. |
| Jul 19, 11:00 PM CDT | FLASH FLOOD | Dieterich, IL | MAIN PART OF TOWN HAS WATER OVER THE ROADS AND IS FLOODED. |
| Jul 19, 11:00 PM CDT | HEAVY RAIN 5 | Dieterich, IL | |
| Jul 20, 12:00 AM CDT | HEAVY RAIN 2.45 | Newton, IL | 24-HOUR TOTAL |
| Jul 20, 1:00 AM CDT | HEAVY RAIN 1.75 | Effingham County Airpor, IL | 6-HOUR TOTAL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
651
WGUS53 KILX 200151
FFWILX
ILC025-033-049-079-200745-
/O.NEW.KILX.FF.W.0032.200720T0151Z-200720T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
851 PM CDT Sun Jul 19 2020
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Crawford County in east central Illinois...
Jasper County in southeastern Illinois...
Northern Clay County in south central Illinois...
Effingham County in south central Illinois...
* Until 245 AM CDT.
* At 848 PM CDT, Doppler radar indicated thunderstorms along and
south of I-70 producing heavy rain across the warned area. Two to
three inches of rain has already fallen in some areas with up to
four inches in eastern Crawford county. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Effingham, Robinson, Newton, Altamont, Teutopolis, Oblong,
Palestine, Louisville, Watson, Dieterich, Hutsonville, Beecher
City, Edgewood, Bible Grove, Flat Rock, Ste. Marie, Willow Hill,
Shumway, Montrose and Wheeler.
Additional rainfall amounts of two to three inches are possible in
the warned area.
This includes the following highways...
Interstate 57 between mile markers 142 and 168.
Interstate 70 between mile markers 79 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3889 8754 3885 8754 3885 8826 3878 8826
3873 8870 3891 8870 3891 8881 3922 8880
3922 8847 3917 8847 3917 8766 3915 8763
3914 8766 3912 8763 3911 8765 3906 8757
3899 8756 3899 8758 3896 8751 3890 8752
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
Auten2 follow-up statements
864
WGUS73 KILX 200608
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
108 AM CDT Mon Jul 20 2020
ILC025-033-049-079-200745-
/O.CON.KILX.FF.W.0032.000000T0000Z-200720T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Clay-Effingham-
108 AM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
CRAWFORD...JASPER...NORTHERN CLAY AND EFFINGHAM COUNTIES...
At 105 AM CDT, Doppler radar indicated light rain continuing across
much of the area, though the heaviest rainfall has exited. Radar
estimates that 3 to 4 inches of rain fell from the earlier storms,
with amounts as high as 5 inches in Dieterich. Some roads still have
standing water on them, especially in low spots and near creeks and
streams. While additional heavy rain is not expected, the flooding
will linger a bit longer.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Effingham, Robinson, Newton, Altamont, Teutopolis, Oblong, Palestine,
Louisville, Watson, Dieterich, Hutsonville, Beecher City, Edgewood,
Bible Grove, Flat Rock, Ste. Marie, Willow Hill, Shumway, Montrose
and Wheeler.
This includes the following highways...
Interstate 57 between mile markers 142 and 168.
Interstate 70 between mile markers 79 and 104.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3889 8754 3885 8754 3885 8826 3878 8826
3873 8870 3891 8870 3891 8881 3922 8880
3922 8847 3917 8847 3917 8766 3915 8763
3914 8766 3912 8763 3911 8765 3906 8757
3899 8756 3899 8758 3896 8751 3890 8752
FLASH FLOOD...RADAR INDICATED
$$
Geelhart660
WGUS73 KILX 200745
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
245 AM CDT Mon Jul 20 2020
ILC025-033-049-079-200755-
/O.EXP.KILX.FF.W.0032.000000T0000Z-200720T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crawford-Jasper-Clay-Effingham-
245 AM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING FOR CRAWFORD...JASPER...NORTHERN CLAY AND
EFFINGHAM COUNTIES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3889 8754 3885 8754 3885 8826 3878 8826
3873 8870 3891 8870 3891 8881 3922 8880
3922 8847 3917 8847 3917 8766 3915 8763
3914 8766 3912 8763 3911 8765 3906 8757
3899 8756 3899 8758 3896 8751 3890 8752
$$
GeelhartWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:27 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 6:27 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 627 PM CDT Sun Jul 19 2020 .SYNOPSIS... Issued at 313 PM CDT Sun Jul 19 2020 A few strong to severe storms are possible this evening over the southern half of the state. Gusty winds and locally heavy rain may accompany these storms. The frontal boundary responsible for the active weather will waver across the region for much of the week. This will result in daily chances for thunderstorms, though many hours will be dry. Seasonable temperatures are expected for the next several days. && .SHORT TERM...(This evening through Monday) ISSUED AT 219 PM CDT Sun Jul 19 2020 Main concerns in the near term are the severe thunderstorm chances this afternoon and ongoing heat and humidity with heat advisory in effect for portions of central Illinois. This afternoon, effective cold front/outflow from earlier storms stretches from near Champaign west-southwest towards Springfield. South of the boundary and despite considerable cloudiness today, temperatures have warmed into the upper 80s to lower 90s with dew points into the mid to upper 70s. This is contributing to moderately strong instability across the region. Storms redeveloping along the southward moving frontal/outflow boundary will be able to become strong with damaging winds the primary hazard, though isolated hail cannot be ruled out. Displaced well south of a belt of stronger westerlies aloft, deep layer shear is sub-marginal and remains the primary limiting factor for a more organized severe threat today. Meanwhile, heat indices in excess of 100F are occurring across portions of central Illinois today. Passage of the front and falling temperatures from any rain cooled air should mark the end of the ongoing heat wave and will allow the heat advisory to expire and will cancel some counties north of the boundary where temperatures are only in the mid 80s. Temperatures tonight will fall into the mid to upper 60s and be more seasonable Monday, warming into the mid to upper 80s with a few 90s possible south of I-70. The frontal boundary is progged to stall south of I-70 on Monday, and will be the focus for additional thunderstorms, again possibly strong to severe within a strongly unstable but weakly sheared air mass. .LONG TERM...(Monday night through Sunday) ISSUED AT 219 PM CDT Sun Jul 19 2020 On Tuesday, a shortwave trough is progged to dig across the Upper Midwest into the Great Lakes region. Mid level warm air advection will increase across central Illinois in response to this wave supporting additional scattered shower and thunderstorm chances through the day. Cloud cover and precip will moderate temperatures some with another day in the mid to upper 80s expected. The air mass will remain moderately to strongly unstable but weakly sheared which will temper any organized severe threat, but pulse severe certainly couldn't be rules out. Upper ridge will gradually strengthen back across the mid Mississippi Valley Wednesday though the remainder of the week and weekend. Temperatures will inch back up as a result with widespread 90s back in place by the weekend along with heat indices of 100F or greater. Forcing is more benign in nature through the latter half of the week, and PoPs reflect typical summertime scattered daytime favored convection with little to hang your hat on with respect to timing and placement details at this distance. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 627 PM CDT Sun Jul 19 2020 VFR conditions should prevail at all TAF sites next 24hrs. Frontal boundary and convection has pushed south of all TAFs including CMI and DEC, so not expecting any precip rest of the night and winds should be northwesterly this evening, but become light and variable overnight and into tomorrow morning. Tomorrow winds will be northeasterly but less than 10kts. Convection nearby the TAFs will spread mid and high clouds over DEC and CMI. PIA/BMI/SPI will just see cirrus this evening. Then expecting scattered mid clouds tomorrow. && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063- 066>068-071>073. && SYNOPSIS...25 SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Auten
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 5 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Sun Jul 19 2020 ILZ027>031-036>038-040>048-202015- Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean- Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford- 309 PM CDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... An isolated thunderstorm or two is possible, mainly late this afternoon and early evening. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday night through Saturday. While the severe weather potential is low, some of the storms may contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ049>057-061>063-202015- Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan- Moultrie-Sangamon-Scott-Shelby- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-202015- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 309 PM CDT Sun Jul 19 2020 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...TONIGHT... Strong to severe storms are expected this afternoon and evening. The main concern will be damaging winds, although some storms could produce heavy rainfall. The heat index is expected to range from 100 to 110 degrees this afternoon and early evening. Limit the amount of time you spend outdoors and stay hydrated. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... Periods of thunderstorms are expected from Monday through Saturday. While the severe weather potential is not high, some of the storms may contain gusty winds and hail. The best chance for any severe weather will be Monday. Some of the storms may also contain heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Deubelbeiss
In the hours before
Local storm report, Jul 19, 7:54 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
754 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 6 NE PARIS 39.68N 87.61W
07/19/2020 M4.00 INCH EDGAR IL PUBLIC
0600 PM HEAVY RAIN 5 N HUME 39.87N 87.87W
07/19/2020 M1.80 INCH EDGAR IL PUBLIC
&&
25Local storm report, Jul 19, 8:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
818 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HEAVY RAIN CHRISMAN 39.80N 87.67W
07/19/2020 M5.40 INCH EDGAR IL PUBLIC
&&
25Local storm report, Jul 19, 8:21 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
821 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG CHAMPAIGN 40.11N 88.26W
07/19/2020 CHAMPAIGN IL BROADCAST MEDIA
LARGE TREE LIMB BLOWN DOWN ON CAR. TIME ESTIMATED.
&&
25Local storm report, Jul 19, 8:26 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
826 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 6 SE PARIS 39.55N 87.61W
07/19/2020 EDGAR IL TRAINED SPOTTER
WATER FLOWING OVER E400 RD. EAST OF NEVINS
&&
25Local storm report, Jul 19, 8:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
830 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 2 S PARIS 39.59N 87.69W
07/19/2020 M5.00 INCH EDGAR IL PUBLIC
&&
25Local storm report, Jul 19, 8:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
831 PM CDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG CHAMPAIGN 40.11N 88.26W
07/19/2020 CHAMPAIGN IL BROADCAST MEDIA
LARGE TREE LIMB BLOWN DOWN ON CAR. TIME ESTIMATED.
0500 PM HEAVY RAIN 4 N SIDELL 39.97N 87.82W
07/19/2020 M1.77 INCH VERMILION IL CO-OP OBSERVER
SINCE 2 PM
0520 PM TSTM WND DMG 3 SE PARIS 39.58N 87.65W
07/19/2020 EDGAR IL TRAINED SPOTTER
TREE BLOWN ONTO ROAD. TIME ESTIMATED.
0530 PM FLASH FLOOD CHRISMAN 39.80N 87.67W
07/19/2020 EDGAR IL LAW ENFORCEMENT
WATER FLOWING OVER RT. 36 EAST AND WEST OF CHRISMAN.
BARRICADES BEING PUT UP. TIME ESTIMATED.
0600 PM HEAVY RAIN 5 N HUME 39.87N 87.87W
07/19/2020 M1.80 INCH EDGAR IL PUBLIC
0600 PM HEAVY RAIN 6 NE PARIS 39.68N 87.61W
07/19/2020 M4.00 INCH EDGAR IL PUBLIC
0600 PM HEAVY RAIN 3 E CHRISMAN 39.80N 87.62W
07/19/2020 M5.00 INCH EDGAR IL PUBLIC
AFTERNOON RAINFALL
0730 PM HEAVY RAIN CHRISMAN 39.80N 87.67W
07/19/2020 M5.40 INCH EDGAR IL PUBLIC
0800 PM FLASH FLOOD 6 SE PARIS 39.55N 87.61W
07/19/2020 EDGAR IL TRAINED SPOTTER
WATER FLOWING OVER E400 RD. EAST OF NEVINS
0815 PM HEAVY RAIN 2 S PARIS 39.59N 87.69W
07/19/2020 M5.00 INCH EDGAR IL PUBLIC
&&
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:17 PM CDT | Flash Flood Warning | ILX | Clark, Edgar | 6 hr |
| Jul 19, 11:03 PM CDT | Flash Flood Watch | ILX | Clay, Crawford, Effingham, Jasper, Lawrence, Richland | 5 hr |
| Jul 20, 5:31 AM CDT | River Flood Warning | ILX | Clay, Richland | 8 days |
Nearby
Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.